SEARCH

SEARCH BY CITATION

Keywords:

  • amphetamines;
  • concentration addition (CA);
  • hepatocytes;
  • hyperthermia;
  • mixtures;
  • oxidative stress

ABSTRACT

Rise in body temperature is a life-threatening consequence of 3,4-methylenedioxymethamphetamine (MDMA, ecstasy) abuse. We evaluated the impact of hyperthermia on the cytotoxicity of combinations of MDMA and three other amphetamines, often co-ingested. For this, Hep G2 cells were exposed to MDMA, d-amphetamine, methamphetamine and 4-methylthioamphetamine, individually or combined, at 40.5 °C. The results were compared with normothermia data (37.0 °C). Mixture additivity expectations were calculated by independent action and concentration addition (CA) models. To delineate the mechanism(s) underlying the elicited effects, a range of stress endpoints was evaluated, including quantification of reactive oxygen/nitrogen species (ROS/RNS), lipid peroxidation, reduced/oxidized glutathione (GSH/GSSG), ATP and mitochondrial membrane potential (Δψm) changes. Our data show that, in hyperthermia, amphetamines acted additively and mixture effects were accurately predicted by CA. At 40.5 °C, even slight increases in the concentrations of each drug/mixture promoted significant rises in cytotoxicity, which quickly shifted from roughly undetectable to maximal mortality. Additionally, the increase of RNS/ROS production, decrease of GSH, ATP depletion and mitochondrial impairment were exacerbated under hyperthermia. Importantly, when equieffective cytotoxic concentrations of the mixture and individual amphetamines were compared for all tested stress endpoints, mixture effects did not deviate from those elicited by individual treatments, suggesting that these amphetamines have a similar mode of action, which is not altered in combination. Concluding, our data indicate that amphetamine mixtures produce deleterious effects, even when individual drugs are combined at negligible concentrations. These effects are strongly exacerbated in hyperthermia, emphasizing the potential increased risks of ecstasy intake, especially when hyperthermia occurs concurrently with polydrug abuse. Copyright © 2013 John Wiley & Sons, Ltd.